Cookies

We use cookies to ensure that we give you the best experience on our website. You can change your cookie settings at any time. Otherwise, we'll assume you're OK to continue.

Durham University

Department of Biosciences

Profile

Publication details for Dr P Chazot

Allen, Susan J., Dixon, C. Jane & Chazot, Paul L. (2018). Can H2 -receptor upregulation and raised histamine explain an anaphylactoid reaction on cessation of ranitidine in a 19-year-old female? A case report. British Journal of Clinical Pharmacology 84(7): 1611-1616.

Author(s) from Durham

Abstract

The anaphylactoid reaction described follows cessation of ranitidine in a 19‐year‐old female with the disease cluster: mast cell activation syndrome, hypermobile Ehlers‐Danlos syndrome and postural tachycardia syndrome. Anaphylaxis can give wide‐ranging symptoms from rhinorrhoea and urticaria to tachycardia and system‐wide, life‐threatening, anaphylactic shock. Individuals with a disorder of mast cell activation can experience many such symptoms. H2 receptor antagonists, such as ranitidine, are commonly prescribed in this population. A mechanism for the reaction is proposed in the context of ranitidine, as an inverse agonist, causing upregulation of H2 histamine receptors and raised histamine levels due to enzyme induction. This effect, following extended and/or high antihistamine dosing, may have implications for other individuals with a disorder of mast cell activation, such as mastocytosis or mast cell activation syndrome. There are potential policy and patient guidance implications for primary and secondary care with respect to cessation of H2 antagonists.

Notes

Published on behalf of the The British Pharmacological Society.